Worsening breakouts (aka purging)

If you’ve just started a new formula and you feel like you’re seeing more breakouts, don't worry—this can be normal, and we're here to help.

What’s purging? Why does my skin look worse?

Prescription ingredients like tretinoin and azelaic acid work partly by unclogging pores, but this can mean an adjustment period for the skin, when you can see an “initial breakouts” or “purging.” The pores are getting cleared out, and the skin cells are sloughing off like they should, but this can lead to these temporary breakouts.

This may happen in about 20-25% of patients. You might see anything from small, superficial bumps to deep, inflamed pimples. It usually happens 1-2 weeks after starting one of these ingredients, and it can last up to 6 weeks, but not to worry: once your skin adjusts, you should start seeing improvement! As this can take time, patience is key.

How to manage purging breakouts

  • Back off of your Curology medication to every other night.
  • Use a gentle cleanser. Avoid anything irritating, like exfoliants (physical scrubs or chemical).
  • Make sure your skin is completely dry after cleansing before applying your Curology medication. This could mean waiting up to 20 minutes.
  • Apply a gentle moisturizer after your Curology medication (or even before your Curology medication, if you’re experiencing any dryness or irritation!).
  • If your acne is still getting worse, be sure to contact your provider. He/she is there to help you!

Still need help? Contact Us Contact Us